New York, 2003

Flash Flooding in New York, August 11 to 12, 2003

August 11 to 12, 2003 · NWS ALY · 8 events in 4 counties and zones

A tropical airmass remained entrenched over eastern New York on August 11. Once again, scattered slow moving thunderstorms developed in this airmass and produced flooding rains.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A tropical airmass remained entrenched over eastern New York on August 11. Once again, scattered slow moving thunderstorms developed in this airmass and produced flooding rains. A first batch of storms produced flooding in Greene and Columbia counties during the afternoon hours. Heavy rains washed out a portion of Route 296 in the town of Hensonville, Greene County. Flooding was also noted on Route 23 near Cairo. In Ghent, Columbia County, flooding took place along Route 66 and Slateville Road. Some homes took on water in their basements. Heavy rains flooded the intersections of Route 9G and Merino Road and due to additional rainfall, this roadway remained flooded into the following morning. Route 9G had to be closed for an interval of time. Later in evening of the 11th, more storms dumped very heavy rains across central to northern Dutchess County. Flash flooding was noted in the city of Poughkeepsie on Fault Point and Van Wagner Roads. Many roads flooded in the village of Pleasant Valley where an estimated four inches of rain fell in about an hour's time. In Hyde Park, the Falkill Creek overflowed flooding Crum Elbow, Haviland and Roosevelt Roads. Approximately 30 residents from a mobile home were voluntarily evacuated from Haviland Road. The National Historic site Val-Kill was also flooded by the Falkill Creek. The flooding was so bad a state of emergency was declared during the very early predawn hours, and not lifted for a couple of days. Flooding was also noted in the town of Salt Point where some roads flooded as well as some homes. In Ulster County, the Lattin Town creek flooded adjacent areas. No other problems were reported to the National Weather Service on account of this creek flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 12:50 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 11, 12:50 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT MON AUG 11 2003

.DISC...
ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS
WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING.
AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR
SUNDAY MORNING.  CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH
SEVERAL FLASH FLOODS.  UPPER TROUGH GRADUALLY SHEARS OFF TO THE
SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA.  THIS ALLOWS SURFACE
PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH
LATER THIS WEEK.

LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH
CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF
CWA.  SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F
YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE.  VORTICITY MAX
SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE
UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS.  SURFACE TROUGHS WILL
ALSO HELP TO FOCUS ACTIVITY.  CURRENT  ANALYSIS SHOWS LOWEST
PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW
ENGLAND.  TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE.   POPS (MET 88
FWC 61  MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT
LIKELY ALL ZONES.  FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON
AFTERNOON CONVECTION.  FORECAST INSTABILITY STILL LARGE WEDNESDAY
ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST
SURFACE CONDITIONS.  WILL CONTINUED CHANCE POPS FOR AFTERNOON
CONVECTION.

MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR
PAST WEEK.

EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE
END OF WEEK PERIOD.  PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE
DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING
COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY.  THIS WOULD
IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT
WITH ARRIVAL OF COOLER AIR.  ECMWF (12Z SUN) AND 00Z CANADIAN DONT
SUPPORT IT.  12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT.
ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS
INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH.  HAVE ALSO DROPPED
TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING.

.HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT.
SEVERAL FLASH FLOOD WARNINGS OUT.  WITH SOME SYNOPTIC FORCING
ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT.  WILL LIKELY BE
DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY
AFTERNOON, BUT WONT EXTEND WATCH.

.ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH
TONIGHT.
Hazardous weather outlook, Aug 11, 3:50 AM EST, 9 hours 3 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
450 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT.
LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Albany radar (KENX), 35 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
August 11, 12:53 PM EST to 4:00 PM EST
Where
Greene County, Hensonville
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Flash Flood, Columbia

When
August 11, 1:00 PM EST to August 12, 10:00 AM EST
Where
Columbia County, Hudson
Reported by
NEWSPAPER
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Flash Flood, Columbia

When
August 11, 3:25 PM EST to 7:00 PM EST
Where
Columbia County, Ghent
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Flash Flood, Dutchess

When
August 11, 8:00 PM EST to 11:00 PM EST
Where
Dutchess County, Poughkeepsie
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Flash Flood, Ulster

When
August 11, 8:15 PM EST to 11:59 PM EST
Where
Ulster County, Milton
Reported by
LAW ENFORCEMENT
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Flash Flood, Dutchess

When
August 11, 8:37 PM EST to August 12, 2:00 AM EST
Where
Dutchess County, Pleasant Vly
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Flash Flood, Dutchess

When
August 11, 8:40 PM EST to August 12, 2:00 AM EST
Where
Dutchess County, Hyde Park
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Flash Flood, Dutchess

When
August 11, 11:30 PM EST to August 12, 2:00 AM EST
Where
Dutchess County, Salt Pt
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332820, 5332890, 5332821, 5332885, 5332888, 5332886, 5332887, 5332889.